New Mexico, 2015

High Wind in New Mexico, November 10 to 11, 2015

November 10 to 11, 2015 · NWS ABQ · 4 events in 4 counties and zones

A strong storm system passed just north of New Mexico from November 10th to the 11th, producing mostly strong winds across the area. The strongest gusts were observed across portions of the east-central plains and east slopes of the central mountain chain where high sustained winds between 40 to 45 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong storm system passed just north of New Mexico from November 10th to the 11th, producing mostly strong winds across the area. The strongest gusts were observed across portions of the east-central plains and east slopes of the central mountain chain where high sustained winds between 40 to 45 mph were reported. Snowfall accumulations in the northern mountains were mostly light with no significant impacts reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 10, 8:28 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 10, 8:28 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
828 PM MST TUE NOV 10 2015

.UPDATE...
SOME SHRINKING OF THE NPW WAS THOUGHT TO BE NEEDED AND WHILE THIS
WAS A TOUGH DECISION AS TO WHAT EXACTLY TO DO...AFTER DISCUSSION
WITH ESTEEMED COLLEAGUE ON THIS EVE SHIFT...DECIDED TO CANCEL THE
WIND ADVISORY FOR ALL THE AFFECTED WESTERN ZONES...THE JEMEZ MTNS
ZONE...THESE 2 GROUPINGS DUE TO HOW BRIEF AND UNDERPERFORMING THE
FRONTAL/POST FRONTAL WINDS HAVE BEEN OBSERVED TO BE. ALSO
CANCELLED ADVISORY FOR THE EASTERN BORDER COUNTIES AND CHAVES
COUNTY SINCE ABOVE CRITERIA WIND SPEEDS ARE NOT EXPECTED FOR
THOSE AREAS TIL AFTER DAWN...WHICH SEEMED TOO LONG A DURATION TO
KEEP ADVISORY GOING ALL NIGHT LONG. SNOW ADVISORY KEPT AS IS WITH
SLIGHT DOWNWARD ADJUSTMENTS TO SNOW AMTS AS THE EVENT IS AT LEAST
A THIRD OF THE WAY TOWARD THE FINISH LINE.

43

&&

.PREV DISCUSSION...510 PM MST TUE NOV 10 2015...
.AVIATION...
00Z TAF CYCLE
WIND WILL BE A AVIATION HAZARD THROUGH THE EVENING HRS ACROSS MOST
OF THE FORECAST AREA. STRONG WINDS WILL BE ASSOCIATED WITH A COLD
FRONT PASSAGE WHICH IS CURRENTLY DRAPED ACROSS THE WESTERN TIER
BUT PROGRESSING EASTWARD. MVFR CONDITIONS DUE TO A MIX OF RA/SN
WILL BE FOUND ACROSS THE NW THIRD AS THE UPPER LEVEL LOW
TRANSLATES EASTWARD. CERTAINLY MTN TOP OBSCD ACROSS THE NW MTNS.
GUP/FMN WILL BE IMPACTED WITH IMPROVING CONDITIONS AFTER 6Z. VFR
CONDITIONS ON WED WITH GUSTY NW WIND SPEEDS IN AREAS.

50

&&

.PREV DISCUSSION...306 PM MST TUE NOV 10 2015...
.SYNOPSIS...
A DEEP LOW PRESSURE SYSTEM WILL QUICKLY MOVE NORTH OF THE FOUR
CORNERS REGION THIS EVENING BEFORE RAPIDLY MOVING INTO COLORADO
AND THE CENTRAL PLAINS OF THE NATION BY WEDNESDAY. THIS WILL
PRODUCE A VERY WINDY PATTERN OVER NEW MEXICO WHILE SOME RAIN AND
SNOW SHOWERS TAKE SHAPE OVERNIGHT. A FEW INCHES OF SNOW
ACCUMULATION WILL BE POSSIBLE IN THEN NORTHERN MOUNTAINS OF NEW
MEXICO...BUT THE STRONG WINDS WILL BE THE BIGGER STORY. SOME GUSTS
MAY REACH 60 MPH ALONG AND IMMEDIATELY EAST OF THE CENTRAL
MOUNTAIN CHAIN OF THE STATE TONIGHT THROUGH WEDNESDAY MORNING. IN
ADDITION...MUCH COLDER AIR WILL SWEEP INTO THE STATE...MAKING IT
FEEL VERY BRISK ON WEDNESDAY. MORE TRANQUIL CONDITIONS ARE
EXPECTED INTO THURSDAY...FRIDAY...AND SATURDAY AS TEMPERATURES
REBOUND. INTO SATURDAY NIGHT AND SUNDAY...A TRANSIENT UPPER LEVEL
DISTURBANCE WILL PASS OVER NEW MEXICO...BRINGING SOME INCREASED
CHANCES FOR PRECIPITATION...MOSTLY ALONG AND SOUTH OF THE
INTERSTATE 40 CORRIDOR.

&&

.DISCUSSION...
CORE OF UPPER LOW IS DEEPENING RAPIDLY WITH HEIGHTS AT 500MB
ALREADY FALLING BELOW 549 DECAMETERS. THE LOW HAS ALSO MADE A
SHARP TURN EASTWARD OVER THE PAST FEW HOURS...PICKING UP SPEED.
IT WILL PASS NORTH OF THE FOUR CORNERS THIS EVENING ON A FAST
TRACK TO EASTERN CO/WESTERN KS BY DAYBREAK WEDNESDAY.
SOUTHWESTERLY WINDS CONTINUE TO STRENGTHEN...AND UPSTREAM AZ OBS
ARE ALREADY SHOWING SIGNS OF THE DYNAMIC COOLING ASSOCIATED WITH
THE LOW. THE CORE OF THE JET ROUNDING THE LOW WILL BISECT NM
TONIGHT WITH SPEEDS OF 140KT AT 300 MB AND MAXIMA OF 50-65 KT AT
700MB OVER AND JUST TO THE LEE OF THE CENTRAL MOUNTAIN CHAIN OF
THE STATE. CLOSER ANALYSIS OF THE JET CORE AND THETA-E LAPSE RATES
VIA CROSS SECTIONS LED TO A CONCERN OF MEETING HIGH WIND
CRITERIA...SUSTAINED SPEEDS OF 40 MPH...SO THE HIGH WIND WARNING
WAS EXPANDED EARLIER THIS AFTERNOON. HIGHEST WIND SPEEDS WILL
GENERALLY BE DURING AND IMMEDIATELY FOLLOWING FROPA. THE WIND
ADVISORY/WARNING IS A LONG DURATION PRODUCT...AND WHILE SPEEDS MAY
NOT MEET CRITERIA FOR THE ENTIRE DURATION...THERE WILL LIKELY BE
PERIODIC GUSTS THAT DO FOR DIFFERENT TIMES AS THE FRONT ADVANCES
EASTWARD...AND THIS LONG DURATION WILL HELP SIMPLIFY THE MESSAGE.
WINTER WEATHER HIGHLIGHTS WERE LEFT AS IS. WHILE THERE MAY BE SOME
BLOWING SNOW IN THE SANGRES...THE GREATER IMPACT WAS BELIEVED TO
BE THE HIGH WINDS.

HIGHS WEDNESDAY WILL RUN 10 TO 15 DEGREES BELOW AVERAGE IN THE
CENTRAL TO WESTERN ZONES...AND CLOSE TO NORMAL IN THE EASTERN TIER
OF ZONES. WITH THE STRONG WINDS...IT WILL BE A RUDE AND BRISK
AWAKENING AFTER OUR VERY MILD START TO THE FALL SEASON. WINDS WILL
LOSE SPEED INTO THE MID TO LATE AFTERNOON...AND WITH CLEAR SKIES
AND LIGHTER WINDS...A CHILLY NIGHT WILL BE ON HAND WEDNESDAY
NIGHT. EXPECT SOME SINGLE DIGIT TEMPERATURE READINGS IN ISOLATED
NORTHERN AND WESTERN LOCALES.

THE FLOW TURNS ZONAL INTO THURSDAY AND FRIDAY...AND WHILE SPEEDS
ALOFT WILL NOT NECESSARILY BE LIGHT...THE SPEEDS WOULD BE MUCH
MORE TRANQUIL THAN CURRENT CONDITIONS. TEMPERATURES WOULD CREEP
UPWARD EACH DAY...AND THE FORMER WIND SHIFT THAT WAS ADVERTISED
FOR THE PLAINS ON FRIDAY HAS BECOME ABSENT. AN UPSTREAM TROUGH
WILL TAKE SHAPE OVER THE EASTERN PACIFIC WATERS THROUGH THIS
TIME...AND THIS FEATURE WILL SHIFT INLAND AND OVER NM BY SATURDAY
NIGHT AND SUNDAY. FORECAST MODELS HAVE HAD A LACK OF RUN-TO-RUN
CONTINUITY WITH THIS DISTURBANCE...BUT THE PAST FEW RUNS MAKE IT
APPEAR THAT THE TRAJECTORY WILL BE SUPPORTIVE OF SOME MOISTURE
BEING INGESTED INTO AT LEAST SOUTH CENTRAL TO SOUTHEASTERN NM.

THE PATTERN LOOKS VERY PROGRESSIVE AND UNSETTLED THEREAFTER WITH
ANOTHER TROUGH/LOW ON THE HEELS OF THIS LATE WEEKEND SYSTEM. THE
GFS HAS COME IN VERY ASSERTIVELY WITH THIS SYSTEM...BOTTOMING OUT
THE CYCLONE TO 541 DAM BY TUESDAY WITH BLIZZARD-LIKE CONDITIONS
PAINTED OVER CO AND PARTS OF NORTHEAST NM. THE EUROPEAN ON THE
OTHER HAND IS FASTER PACED WITH LESS STRENGTH AND PRECIPITATION.
OVERALL THE EUROPEAN HAS BEEN OUTPERFORMING THE GFS IN THE MEDIUM
5 TO 10 DAY RANGE...SO AM INCLINED TO DISCOUNT THE STRENGTH OF THE
GFS SOLUTION AT THIS POINT.

52

&&

.FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT FOR A PORTION OF THE NORTHEAST
PLAINS AND WILL EXPIRE AT 6 PM MST WHEN RELATIVE HUMIDITY IS
EXPECTED TO RISE BACK ABOVE CRITICAL THRESHOLD. THAT SAID...DRY
AND WINDY TO VERY WINDY CONDITIONS WILL CONTINUE THROUGH THE
EVENING HOURS ACROSS MUCH OF THE EAST CENTRAL AND NORTHEAST
PLAINS. ELSEWHERE...EXPECT WINDY TO VERY WINDY CONDITIONS AND
TURNING MUCH COLDER BEHIND A COLD FRONT TONIGHT. WIND ADVISORIES
AND HIGH WINDS WARNINGS ARE IN PLACE THROUGH MID DAY WEDNESDAY.
ACCUMULATING SNOW IS LIKELY IN THE NORTHERN MOUNTAINS AND FAR
NORTHWEST HIGHLANDS OVERNIGHT AS THE UPPER LOW MOVES EAST ACROSS
SOUTHERN COLORADO...FAVORING HIGHER WEST FACING SLOPES. STRONG
WINDS WILL PERSIST THROUGH WEDENSDAY MORNING ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN. TEMPERATURES WILL BE BELOW NORMAL
WEDNESDAY BEHIND THE FRONT...BUT VENT RATES WILL STILL BE GOOD TO
EXCELLENT WITH BREEZY TO WINDY CONDITIONS PERSISTING THROUGH THE
DAYLIGHT HOURS.

VENT RATES WILL DIP INTO THE POOR CATEGORY MOST AREAS THURSDAY AND
FRIDAY AS WINDS RELAX IN WAKE OF THE DEPARTING UPPER LOW. BELOW
NORMAL TEMPERATURES WILL CONTINUE THROUGH FRIDAY WITH IMPROVEMENT
OVER THE WEEKEND. AN ACTIVE SUBTROPICAL JET AND WEAK PACIFIC TROUGH
WILL BE THE MAIN WEATHER FEATURES OVER THE WEEKEND...BUT THE 12Z
MODEL SOLUTIONS CONTINUE TO KEEP THE BULK OF PRECIPITATION SOUTH
OF OUR AREA ACROSS SOUTHERN NEW MEXICO...NORTHERN MEXICO AND WEST
TEXAS. THAT SAID...A MODEST INCREASE IN RELATIVE HUMIDITY IS
FORECAST AND WILL RESULT MAINLY IN INCREASED CLOUD COVER ACROSS THE
SOUTHERN HALF OF THE AREA.

A POTENT UPPER LEVEL TROUGH/LOW LOOKS TO IMPACT NEW MEXICO EARLY
NEXT WEEK WITH BOTH THE 12Z GFS AND ECMWF SIMILAR WITH THE TIMING.
HOWEVER...THE TWO MEDIUM RANGE MODELS DEPART SIGNIFICANTLY BY
TUESDAY. MODERATE FORECASTER CONFIDENCE IN A COLDER START TO
NEXT WEEK WITH A BOUT OF STRONGER WINDS AND CHANCES FOR WETTING
PRECIPITATION TRENDING UP NORTHEAST.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 PM MST WEDNESDAY FOR THE FOLLOWING ZONES...
NMZ512-521-522-525-531>533-537.

HIGH WIND WARNING UNTIL 1 PM MST WEDNESDAY FOR THE FOLLOWING
ZONES... NMZ513>515-523-524-526>529-539-540.

WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES... NMZ503-510.

&&

43
Hazardous weather outlook, Nov 10, 5:48 AM MST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MST TUE NOV 10 2015

NMZ501>540-111300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
548 AM MST TUE NOV 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL SHIFT TO THE WEST AND INCREASE IN SPEED
TODAY THROUGH TONIGHT ACROSS NORTHERN AND CENTRAL NEW MEXICO. THE
STRONGEST WINDS WILL BE ACROSS THE CENTRAL AND SOUTH CENTRAL HIGH
TERRAIN WHERE GUSTS COULD REACH 60 MPH. A HIGH WIND WARNING IS IN
EFFECT FOR THESE AREAS. WIND GUSTS OF 40 TO 50 MPH WILL BE COMMON
ACROSS THE WESTERN AND CENTRAL MOUNTAINS ONTO THE EASTERN
HIGHLANDS AND PLAINS. WIND ADVISORIES ARE IN EFFECT FOR THESE
LOCATIONS. IN ADDITION TO THE WINDS...SOME SNOW WILL FALL MAINLY
OVER THE WESTERN AND NORTHERN MOUNTAINS. WHILE ACCUMULATIONS WILL
BE MAINLY LIGHT...STRONG WINDS WILL PRODUCE BLOWING AND DRIFTING
SNOW AND REDUCED VISIBILITIES LATE TODAY THROUGH TONIGHT.
HEAVIEST SNOW AMOUNTS OF 3 TO 5 INCHES WILL BE OVER THE SAN JUAN
MOUNTAINS. ONE TO 3 INCHES WILL FALL ON THE FAR NORTHWEST
HIGHLANDS. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THESE TWO
ZONES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL DIMINISH AND SNOW WILL COME TO AN END DURING
THE DAY WEDNESDAY. STRONGEST WINDS WILL SHIFT TO THE FAR NORTHEAST
AS A SECONDARY FRONT SWEEPS THROUGH DURING THE DAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND SPEEDS AND SNOW AMOUNTS
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG N M W X.

40

Event by event

4 high wind. Local standard time, as filed.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
November 10, 10:00 PM MST to 11:00 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter

Measured high sustained wind near Gascon.

High Wind, Roosevelt County

When
November 11, 9:50 AM MST to 10:50 AM MST
Where
Roosevelt County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet

Measured high sustained wind Dora Mesonet.

High Wind, Jemez Mountains

When
November 11, 10:00 AM MST to 10:10 AM MST
Where
Jemez Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media

Large pine tree toppled at UNM Los Alamos due to strong wind gust. No damage to nearby buildings.

High Wind, Eastern Lincoln County

When
November 11, 10:43 AM MST to 11:43 AM MST
Where
Eastern Lincoln County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Amateur Radio

Measured high sustained wind CWOP station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602360, 602362, 602493, 602364.